Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 133, NWS Quad Cities, IA

September 7, 2001Carroll County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 7, 2001, 2:03 AM CDT for Carroll County, Whiteside County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 2001, 2:03 AM CDT (07:03 UTC)
Expired
Sep 7, 2001, 2:50 AM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carroll County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 56 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WUUS53 KDVN 070708
SVRMLI
ILC015-195-070750-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA
203 AM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST ILLINOIS
  WHITESIDE COUNTY IN NORTHWEST ILLINOIS

* UNTIL 250 AM CDT

* AT 203 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
WITH   DAMAGING WINDS 5 MILES SOUTHWEST OF MORRISON...MOVING QUICKLY 
NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... 
   MORRISON NOW
   COLETA BY 225 AM CDT.
   MILLEDGEVILLE BY 230 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.

LAT...LON 4174 9010 4160 9008 4174 8965 4219 8984

$$

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:20 PM CDT, 11 hours 43 minutes earlier.

Area forecast discussion, Sep 6, 2:20 PM CDT, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT THU SEP 6 2001

12Z MODELS SHOW FIRST OF THREE SYSTEMS TO AFFECT CWFA OVER THE NEXT
SEVERAL DAYS. ETA/AVN SHOW ALPHA SYSTEM TO MOVE THROUGH TONIGHT
WHILE BAKER SYSTEM ORGANIZES IN THE ROCKIES. NICE COMBINATION OF
THETA E RIDGE/WAA ALONG WARM FRONT TO PRODUCE SHRA/TSRA THIS
EVENING...PROBABLY UP TO ABOUT MIDNIGHT OR SO. AFTER THAT AVN
INDICATES A BREAK IN THE PRECIP UNTIL LATE FRIDAY MORNING/AFTERNOON
AS BAKER SYSTEM MOVES INTO THE PLAINS. STRONGER LLJ/THETA E RIDGE
WITH BAKER SYSTEM COMBINED WITH FORCING TO GIVE A BETTER CHANCE OF
PRECIP...ESPECIALLY FRIDAY NIGHT/SATURDAY MORNING.

IMPRESSIVE THERMAL GRADIENT SURFACE/ALOFT WITH FRONT ON SATURDAY.
FORECAST SOUNDINGS SUGGEST THAT MAX TEMPERATURES FOR MOST OF THE CWA
WOULD OCCUR IN THE MORNING FOLLOWED BY STEADY/SLOWLY FALLING
TEMPERATURES. OF COURSE THIS IS DEPENDENT ON OVERALL SPEED OF
SYSTEM.

GUIDANCE WISE...FAN MINS JUST LOOK TOO COOL AND HAVE BEEN TOSSED IN
FAVOR OF FWC/MAV. MAX TEMPERATURE WISE NORMAL SPREAD NOTED WITH
FWC/MAV BUT COOLER MAV TEMPERATURES ON SATURDAY LOOK TO BE JUST A
LITTLE TOO COOL.

IN THE EXTENDED THE THIRD SYSTEM TO ZIP THROUGH ON SUNDAY. COLD POOL
COMBINED WITH LIFT AND SOME CYCLONIC FLOW SHOULD BE ENOUGH FOR
AFTERNOON SHOWERS. AFTER THAT DRY CONDITIONS UNTIL ABOUT THURSDAY.

COORDINATED WITH DSM...LSE...CHI...ILX...AND STL.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:58 PM CDTSevere Thunderstorm WarningDVNStephenson62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.